Hail, Mercer
- When
- May 21, 5:43 PM CST to 5:46 PM CST
- Where
- Mercer County, 5.55 mi WSW of Stanton
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 47.290, -101.490
A mid level short wave impulse ejecting into the Northern Plains combined with afternoon instability along an eastward advancing warm front to trigger late afternoon and evening thunderstorms across central portions of North Dakota. Two reports of large hail accompanied these storms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BIS wrote it up.
A mid level short wave impulse ejecting into the Northern Plains combined with afternoon instability along an eastward advancing warm front to trigger late afternoon and evening thunderstorms across central portions of North Dakota. Two reports of large hail accompanied these storms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at May 21, 1:52 PM CST, 3 hours 51 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 252 PM CDT MON MAY 21 2012 .SHORT TERM...TONIGHT THROUGH TUESDAY NIGHT. THE MAIN CONCERN THROUGH THE SHORT TERM PERIOD WILL BE THUNDERSTORMS...INCLUDING POTENTIALLY SEVERE STORMS ON TUESDAY. TONIGHT WILL FEATURE A SURFACE TROUGH ACROSS THE WESTERN PART OF NORTH DAKOTA TO START THE EVENING. 0-1KM MLCAPE VALUES ARE EXPECTED TO BE IN THE AROUND 500 J/KG RANGE LATE THIS AFTERNOON WITH LITTLE TO NO CAP LEFT IN PLACE. THIS COULD LEAD TO A FEW THUNDERSTORMS LATE THIS AFTERNOON AND EVENING WHICH IS IN AGREEMENT WITH THE NCEP 4.0 KM WRF-NMM AND NAM. INSTABILITY IS MARGINAL...SO DOUBT THERE WOULD BE MUCH OF AN ORGANIZED SEVERE WEATHER THREAT THIS AFTERNOON/EVENING. THE FOCUS SHIFTS TO TUESDAY WHICH COULD TURN OUT TO BE A FAIRLY ACTIVE DAY DURING THE MID/LATE AFTERNOON INTO THE EVENING. AN APPROACHING H5 TROUGH ACROSS THE WESTERN UNITED STATES WILL HELP BREAK DOWN THE RIDGE ACROSS THE NORTHERN PLAINS. THIS WILL BRING A SURFACE LOW INTO THE NORTHERN PLAINS TUESDAY AFTERNOON THAT WILL MOVE EASTWARD TUESDAY NIGHT. INSTABILITY IS EXPECTED TO INCREASE AHEAD OF THE LOW IN THE WARM SECTOR WHERE SURFACE DEWPOINTS WILL CLIMB INTO THE MID 50S TO NEAR 60. THIS COMBINED WITH GOOD HEATING / MAXIMUM TEMPERATURES IN THE LOWER TO MID 80S / SHOULD HELP 0-1KM MLCAPE VALUES CLIMB INTO THE 2500-3500 J/KG RANGE BY MID/LATE AFTERNOON. DEEP LAYER / 0-6KM / SHEAR WILL BE 40 TO 45 KTS WHICH SHOULD BE SUFFICIENT FOR SUPERCELLS. THE INITIAL LIMITING FACTOR TO THUNDERSTORM DEVELOPMENT WITH BE THE CAP...BUT FORECAST SOUNDINGS SUGGEST THAT SHOULD ERODE ENOUGH BY MID/LATE AFTERNOON TO ALLOW FORCING ALONG THE EASTWARD MOVING BOUNDARY TO HELP GENERATE A FEW THUNDERSTORMS. THE SPC DAY2 COMBINED SEVERE WEATHER OUTLOOK PROBABILITIES ARE TARGETING AREAS ROUGHLY EAST OF A LINE FROM LINTON-BISMARCK-HARVEY FOR THE HIGHER SEVERE WEATHER PROBABILITIES...AND WILL ADD SEVERE THUNDERSTORMS INTO THE GRIDS FOR THAT REGION LATE TUESDAY AFTERNOON INTO TUESDAY EVENING. THE PRIMARY THREAT SHOULD BE LARGE HAIL AND DAMAGING WINDS...WHILE LARGE TEMPERATURE/DEWPOINT SPREADS WILL LIKELY LIMIT THE TORNADO POTENTIAL. WINDS WILL BE ANOTHER CONCERN ON TUESDAY WITH SOUTHERLY WINDS INCREASING AHEAD OF THE LOW IN A TIGHT SURFACE PRESSURE GRADIENT. THE STRONGEST WINDS APPEAR TO BE JUST SOUTH AND EAST OF THE FORECAST AREA...SO WILL NOT HOIST ANY HEADLINES AT THE MOMENT. WINDS WILL ALSO INCREASE BEHIND THE COLD FRONT...AND HAVE BOOSTED THOSE A LITTLE MORE IN THE GRIDS. .LONG TERM...WEDNESDAY THROUGH MONDAY... HIGHLIGHTS OF THE EXTENDED FORECAST ARE BELOW NORMAL TEMPERATURES AND THE POSSIBILITY OF HEAVY RAINFALL LATE NEXT WEEK. FOR WEDNESDAY...DECIDED TO REMOVE THE SLIGHT CHANCE POPS CWA WIDE AS WESTERN AND CENTRAL NORTH DAKOTA ARE TO BE IMPACTED BY THE DRY SLOT OF THE CLOSED SYSTEM ACROSS SOUTHERN CANADA. DESPITE THE PRESENCE OF STEEP LAPSE RATES...SOUNDINGS ARE DRY AND MORE SUPPORTIVE OF HIGH BASED CUMULUS AND VIRGA. BETTER CHANCES OF FOR PRECIPITATION ARE WEDNESDAY NIGHT ACROSS THE SOUTHERN PORTIONS OF THE JAMES RIVER VALLEY AS AN UPPER LEVEL JET INTERACTS WITH A STALLED FRONTAL BOUNDARY. THEREAFTER...THE MAIN FOCUS WILL BE FRIDAY NIGHT INTO SUNDAY AS A STRONG WAVE IS FORECAST TO IMPACT THE NORTHERN PLAINS. HEAVY RAINFALL AND AND MULTIPLE ROUNDS OF THUNDERSTORMS MAY BE POSSIBLE WITH THIS SYSTEM. STILL PLENTY OF UNCERTAINTY REMAINS IN THE DETAILS OF THIS STORM...HOWEVER...THE 12 UTC DETERMINISTIC SUITE IS IN GENERAL AGREEMENT ON THE LARGE SCALE WITH THE PRESENCE OF THIS WAVE. OVERALL TEMPERATURES LOOK TO TREND BELOW NORMAL IN THE EXTENDED WITH A MEAN...BROAD UPPER LEVEL WESTERN AND CENTRAL CONUS TROUGH. && .AVIATION...ISOLATED SHOWERS ARE FORECAST TO MOVE ACROSS WESTERN AND CENTRAL NORTH DAKOTA TODAY. THESE SHOWERS ARE EXPECTED TO MAINLY IMPACT THE WESTERN AND NORTHERN TAF SITES OF KISN...KMOT AND KDIK. WILL CODE AS VCSH FOR NOW DUE TO UNCERTAINTY OF IMPACTS TO THE TERMINALS. OTHERWISE...VFR CONDITIONS ARE EXPECTED TO LAST THROUGH THE 18 UTC TAF PERIOD WITH SOUTHERLY WIND GUSTS OF 20 TO 30 KTS AT KMOT...KBIS...KJMS AND KDIK THIS AFTERNOON. LOOKING AHEAD...THUNDERSTORMS WILL BE LIKELY...ESPECIALLY ACROSS CENTRAL NORTH DAKOTA LATE TUESDAY AFTERNOON AND EVENING. SOME OF THESE STORMS MAY BECOME SEVERE. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...CK LONG TERM....AYD AVIATION...AYD/MM
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 258 PM CDT MON MAY 21 2012 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-222000- DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD- MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS- FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER- STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN- LA MOURE-MCINTOSH-DICKEY- 258 PM CDT MON MAY 21 2012 /158 PM MDT MON MAY 21 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON INTO THE EVENING...BUT ORGANIZED SEVERE WEATHER IS NOT ANTICIPATED. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS A CHANCE FOR SEVERE THUNDERSTORMS TUESDAY AFTERNOON INTO TUESDAY NIGHT...GENERALLY ALONG AND EAST OF A LINE FROM CROSBY TO HETTINGER. THE MAIN SEVERE WEATHER THREATS WILL BE HAIL TO THE SIZE OF GOLF BALLS AND WIND GUSTS OF 60 MPH. THERE IS A CHANCE OF THUNDERSTORMS ACROSS SOUTHERN AND FAR WESTERN NORTH DAKOTA ON THURSDAY. THE CHANCE OF THUNDERSTORMS RETURNS TO ALL OF WESTERN AND CENTRAL NORTH DAKOTA FRIDAY NIGHT INTO MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TUESDAY AFTERNOON AND EVENING. CK/AYD
The Bismarck radar (KBIS), 80 km away, was scanning. The volume nearest the first event began at 23:41 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2012Every state in 2012This day in weather historyWarnings in North Dakota, May 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 372221, 372222.